[Skip to Content]
[Skip to Content Landing]
Article
January 1964

Histopathology of Chloroquine Retinal Toxicity

Author Affiliations

Palo Alto, Calif
From the Division of Ophthalmology, Department of Surgery, Stanford University School of Medicine.

Arch Ophthalmol. 1964;71(1):82-87. doi:10.1001/archopht.1964.00970010098016
Abstract

In the 1940's chloroquine and related antimalarials were subjected to extensive pharmacologic and clinical investigations.1-6 However, the dosage of chloroquine required to treat an acute attack of malaria or for prolonged suppressive therapy was small in comparison to the accumulated chloroquine dose attained in patients in the past decade in the treatment of chronic diseases such as rheumatoid arthritis, discoid lupus, and systemic lupus erythematosus.7 Recently, numerous reports have appeared in the literature describing the signs and symptoms of chloroquine ocular toxicity.8-18 Formerly, the ocular side effects were considered transient and reversible.5,19 It is now recognized that chronic administration of chloroquine may induce a retinopathy and visual loss which is not reversible. The visual loss may actually progress in severity after the drug is discontinued.8,10

Superficial corneal deposits associated with prolonged chloroquine therapy are visible by slit lamp biomicroscopy. These deposits do not alter

First Page Preview View Large
First page PDF preview
First page PDF preview
×